December 2006 Randomness and halting probabilities
Verónica Becher, Santiago Figueira, Serge Grigorieff, Joseph S. Miller
J. Symbolic Logic 71(4): 1411-1430 (December 2006). DOI: 10.2178/jsl/1164060463


We consider the question of randomness of the probability ΩU[X] that an optimal Turing machine U halts and outputs a string in a fixed set X. The main results are as follows:

  • ΩU[X] is random whenever X is Σ⁰n-complete or Π⁰n-complete for some n≥2.

  • However, for n≥2, ΩU[X] is not n-random when X is Σ⁰n or Π⁰n. Nevertheless, there exists Δ⁰n+1 sets such that ΩU[X] is n-random.

  • There are Δ⁰₂ sets X such that ΩU[X] is rational. Also, for every n≥1, there exists a set X which is Δ⁰n+1 and Σ⁰n-hard such that ΩU[X] is not random.

We also look at the range of ΩU as an operator. We prove that the set {ΩU[X] : X⊆2< ω} is a finite union of closed intervals. It follows that for any optimal machine U and any sufficiently small real r, there is a set X⊆ 2< ω recursive in ∅’⊕ r, such that ΩU[X]=r.

The same questions are also considered in the context of infinite computations, and lead to similar results.


Download Citation

Verónica Becher. Santiago Figueira. Serge Grigorieff. Joseph S. Miller. "Randomness and halting probabilities." J. Symbolic Logic 71 (4) 1411 - 1430, December 2006.


Published: December 2006
First available in Project Euclid: 20 November 2006

zbMATH: 1152.03038
MathSciNet: MR2275867
Digital Object Identifier: 10.2178/jsl/1164060463

Rights: Copyright © 2006 Association for Symbolic Logic


This article is only available to subscribers.
It is not available for individual sale.

Vol.71 • No. 4 • December 2006
Back to Top